question-icon

What causes constant pain in neck and shoulder area long after treating shingles?

default
Posted on Fri, 29 May 2015
Question: Several.

I have had shingles, I had my attack over 6 years ago. I was given Gabapentin for this and have been taking same 8 pills (300mg per cap)per day. I do not believe that I have any shingle symptom, nor have I had (nothing like that rash that originally appeared) for many years. However I believe that since that time I have had consistant pain and/or discomfort in my neck and shoulder area. I am NOT certain if this pain and/or discomfort began with the onset of the shingles or if it was there PRIOR to the shingles outbreak. Over the past several years I have been losing the sense of feeling in both of my feet, both of my hands and some on my lips and mouth area and I am rather cold MOST of the time. Do you believe that I should still be required to take the Gabapentin, Could the use of the Gabapentin have any effect in the loss of feeling in my extrematies and/or my continued "coldness". Please advise your opinion regarding the above. Thank you for your advice.
doctor
Answered by Dr. Dariush Saghafi (5 hours later)
Brief Answer:
Need some investigations using labs, vascular studies to start

Detailed Answer:
Good evening. I am a neurologist from XXXXXXX OH and I'd like to answer your questions.

Definitely you wouldn't have to continue gabapentin for a RESOLVED infection of shingles 6 years ago without residual neuropathic pain. It's simply overkill to keep taking a medication like that for which the reason why you were placed on it ended years and years ago.

As far as the pain in the neck and shoulder I cannot tell if it is both sides or only one side. I believe you should get either some x-rays or CT scan to see whether or not you may have some degenerative disc disease in the neck or shoulder which would be completely expected for age alone.

It is a bit unusual for gabapentin to cause over symptoms of paresthesias and numbness as you're describing. There are some other agents that we prescribe for pain and neuropathy in the hands and feet which DO cause these symptoms....but not gabapentin. Also, other things need to be considered and ruled out such as thyroid function, liver function/enzymes, heavy metal screens, and then, an entire workup that we as neurologists refer to as a "neuropathic workup." So, all that needs to be done before we can really truly blame your symptoms on the medication.

Also, I believe that for your age one of the most common reasons for feeling cold and numb in the legs/feet would be neuropathy for either metabolic or spinal column/cord reasons. Highly doubt that gabapentin should be responsible for feeling of coldness in the limbs or feet.

If your skin on the feet is REALLY COLD...REALLY REALLY COLD then, you need vascular studies and some warm socks! Plus you need a neuropathic workup....

I hope this answer satisfactorily addresses your interesting question. If so, may I ask your favor of a HIGH STAR RATING with some written feedback.

Also, if there are no other questions or comments, can I ask that you CLOSE THE QUERY on your end so this question can be transacted and archived for further reference by colleagues as necessary?

Please direct more comments and questions to me in the future at:

bit.ly/drdariushsaghafi and I would be honored to answer you very quickly and continue this interesting discussion.

Please keep me informed as to the outcome of your situation.
All the best.

The query has required a total of 13 minutes of physician specific time to read, research, and compile a return envoy to the patient.
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Dariush Saghafi

Neurologist

Practicing since :1988

Answered : 2473 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes constant pain in neck and shoulder area long after treating shingles?

Brief Answer: Need some investigations using labs, vascular studies to start Detailed Answer: Good evening. I am a neurologist from XXXXXXX OH and I'd like to answer your questions. Definitely you wouldn't have to continue gabapentin for a RESOLVED infection of shingles 6 years ago without residual neuropathic pain. It's simply overkill to keep taking a medication like that for which the reason why you were placed on it ended years and years ago. As far as the pain in the neck and shoulder I cannot tell if it is both sides or only one side. I believe you should get either some x-rays or CT scan to see whether or not you may have some degenerative disc disease in the neck or shoulder which would be completely expected for age alone. It is a bit unusual for gabapentin to cause over symptoms of paresthesias and numbness as you're describing. There are some other agents that we prescribe for pain and neuropathy in the hands and feet which DO cause these symptoms....but not gabapentin. Also, other things need to be considered and ruled out such as thyroid function, liver function/enzymes, heavy metal screens, and then, an entire workup that we as neurologists refer to as a "neuropathic workup." So, all that needs to be done before we can really truly blame your symptoms on the medication. Also, I believe that for your age one of the most common reasons for feeling cold and numb in the legs/feet would be neuropathy for either metabolic or spinal column/cord reasons. Highly doubt that gabapentin should be responsible for feeling of coldness in the limbs or feet. If your skin on the feet is REALLY COLD...REALLY REALLY COLD then, you need vascular studies and some warm socks! Plus you need a neuropathic workup.... I hope this answer satisfactorily addresses your interesting question. If so, may I ask your favor of a HIGH STAR RATING with some written feedback. Also, if there are no other questions or comments, can I ask that you CLOSE THE QUERY on your end so this question can be transacted and archived for further reference by colleagues as necessary? Please direct more comments and questions to me in the future at: bit.ly/drdariushsaghafi and I would be honored to answer you very quickly and continue this interesting discussion. Please keep me informed as to the outcome of your situation. All the best. The query has required a total of 13 minutes of physician specific time to read, research, and compile a return envoy to the patient.